Blood Transfusions and Fever

Posted
by TigerGalLE TigerGalLE, BSN, RN Member Nurse

Specializes in NICU. Has 16 years experience.

Why do some patients develop a low grade fever while receiving blood? Every time this has happened the doctor just says to watch it or to give Tylenol and continue the transfusion.

Is a low grade fever considered a blood transfusion reaction?

Tiger

nrsang97, BSN, RN

Specializes in Neuro ICU and Med Surg. Has 21 years experience. 2,602 Posts

On our transfusion protocol the temp has to raise one degree celsius or two degrees farenheit and have other symptoms to be considered a reaction.

If the pt has only low grade temp and no abd pain, itching, back pain or other associated symptoms of reaction we give tylenol and continue. Sometimes the temp will creep up and go back down on its own. I would only worry about impending reaction if temp goes up by one degree celsius, or two degrees farenheit in the first 15 minutes.

Cathlabnurse46

Cathlabnurse46

Specializes in ICU, ER (ED), CCU, PCU, CVICU, CCL. 1 Article; 57 Posts

I was alway taught that is is considered a "reaction" and to mark it on the transfussion tag and send it back to the blood bank, they will follow it up with a possible antibody screen later. But the severity of the reaction is what is most important. Low grade fever is a mild reaction and it might not be a reaction to the blood type but an antibody in the donor blood also (depending if it's whole blood or PRBC's). Obviously, the more serum and WBC present in PRBC the higher the possibility of a serum reaction. At least this is my understanding... I'll have to go back and look it up.

I had this one guy... 20 some years ago who came into the ER I was working (it was a small 7 bed ER and I worked alone until after I worked up a pt, then called the residents to see the pt). He was scratching his arms, totally wacked, as was his girlfrind who was with him. He was covered in hives. I sat him down, did my assesment and history. the girlfrind was STONED! He said that she took all his "$hit" and shot it up and didn't share any. So after she passed out..... he drew back her blood and injected HIMSELF WITH HER BLOOD! He was having a mild blood reaction... maybe a moderate reaction. I woke up the third year resident.... who gave him a benadryl and tylenol and sent him home! I bet this guy is dead now!

BTW... love your tag and TIGER PAW. MY great, great, great uncle was Thomas Green Clemson! It's my last name.

TigerGalLE, BSN, RN

Specializes in NICU. Has 16 years experience. 713 Posts

BTW... love your tag and TIGER PAW. MY great, great, great uncle was Thomas Green Clemson! It's my last name.

AWESOME!

Daytonite, BSN, RN

Specializes in med/surg, telemetry, IV therapy, mgmt. Has 40 years experience. 4 Articles; 14,603 Posts

hypovolemia which is the reason for the transfusion in the first place and a decreased metabolic rate are reasons for a drop in a temperature. also, if the patient has a chronic disease process going on the metabolic rate tends to be low anyway and a low temperature reflects that.

iluvivt

iluvivt, BSN, RN

Specializes in Infusion Nursing, Home Health Infusion. Has 32 years experience. 2,773 Posts

This is called a febrile nonhemolytic reaction. A common cause of this is an antigen-antibody response involving HLA (human leukocyte antigen) on donor white cells in conflict with antibodies in the recipient. The reaction can be mild to dramatic but the s/sx are usually self-limiting. Pre-medication is an option but a better option is to use leukocyte-filtered products.. These reactions are more common in individuals with hx of multiple pregnancies,multiple transfusions and who have developed a significant antibody titer. If it is not accompanied by other s/sx you can continue the transfusion and medicate and slow the transfusion if patient can tolerate it. Hope this helps!!!

Guest
This topic is now closed to further replies.